Warfarin - foot pains

Has anyone experienced pains in their feet while on warfarin. I've been on warfarin for several years (I don't take anything else) and in the last few months have started to experience pains on the bottom of my feet and in my toes. It does seem to get worse later in the day and I slept with them elevated last night which did improve things in the morning so could be blood flow issue. If I google it there is some evidence of others but appears the doctors take some convincing.

Anyone else experienced this?

22 Replies

oldestnewest
  • Been on Warfarin eleven or more years now. Lots of pains but from arthritis not warfarin.

  • Me too but only in the thumb joints, fortunately.

  • Been on warfarin only 3 weeks- already got awful heavy ,aching in my legs sometimes going down into my feet.

  • Been on warfarin for 7 years and I get some pain in my toe joint from time to time, but then they started before the warfarin. It's age I'm afraid. I also had plantar fasciitis in one foot but that eventually went away with the right stretching and shoe insole.

  • plantar fasciitis can be caused by some statins.

  • Yes though not in my case as as I'm not on statins. I believe it was caused by too much walking on hard pavements in City shoes without much shock absorption.

  • At the moment I am having difficulty in finding a soft bouncy soled shoe in a narrow fitting and suitable for a person with a high instep.

    Trainers are no good for me as they are all too wide.

  • I use Cush'n step insoles. My wife uses them and suggested I try them. I thought this was silly but I eventually tried them and much to my surprise they were very good, soft and bouncy. You might be able to trim them with some scissors if they prove a bit wide. Then you can use any shoe regardless of whether it's bouncy or not.

  • Thank you. I'll get a pair. As they replace existing insoles do they work on all makes? I have Clarks Nature and Ecco shoes with removable insoles. Nature has been changed a lot over the years and are now a heavy shoe with a solid sole compared to the originals.

    Both companies have a wide range online but very limited in their shops. Ecco have very limited outlets now as they evidently concentrate on the Continental market.

  • If there's enough room I just put mine on top of the original insole. That does mean having perhaps half a size larger shoe. Otherwise I do remove the original insole. They can be trimmed or you could just get one size smaller than you usually use and just pull it down to the heel end.

  • Thank you. There are plenty of companies selling them.

  • Seasider13 and MarkS

    I was referred by consultant and Physiotherapist to see a particular podiatrist who had extensive experience of rehabilitation of ex forces people (I wasn't in the forces). I had a consultation and assessment with her. She recommended buying a custom made carbon fibre insole which is actually very light and strong and supportive. They cost about £275 two years ago and they were made in Canada (she said she had tried many but found these the best). She also recommended Asics trainers because there are a variety of widths and also different styles to suit the range from high insteps to flat feet. When I looked on their website initially there were about 180 combinations of trainers for men. My problem is high instep and very wide feet. Bought those.

    Doing this made it phenomenally easier and better to walk and has improved my walking no end. It has also improved my posture as well.

    Incidentally she said never use an insole with the one supplied when you buy the trainer take the one supplied out.

    Money extremely well spent.

  • I will have a look at Asics trainers. When we lived in Edinburgh I used to go to Queen Margaret College for podiatry treatment by students who were well supervised and had good treatment and various devices made for me.

    My wife's cousin is a now retired podiatrist who always said that when he closed his surgery at night he did not discuss feet. He is visiting us on Tuesday I will at least mention Asics and the insoles.

    Two podiatrists have said to look at Sketchers trainers. I E-Mailed Sketchers to as for suitable styles to suit me and they made two suggestions. Sports Direct had one of them but it was not really suitable for me.

  • Most of the bigger sports shop chains only cater for mass standard and know nothing about proper fittings, etc.

    The first time I ordered about 6 different ones on their website (the podiatrist had told me to go for neutral for me).

    The second time I went to one of their stores in London. However they do have a number of their own stores throughout the country as well as other shops that sell them. Their helpline was brilliant.

  • Most shoe shops no longer have knowledgeable trained staff either and stock mainly fashion shoes..

  • i play a lot of football got plantar fascists about 4 years ago wanted to keep playin football so i took ibuprofen for 3 months 6 a day then after my foot healed AF started seems i may have brought it on myself with the pain killers who knows i am on appixaban

  • yes ibuprofen has been linked to causing AF I'm afraid. Nobody with AF should touch it.

  • Bob i read that somewhere do not go near any painkillers now

  • Often the pains in the feet is actually cause by one of a number of things but I was told more often than not by a number of things all contributing. Often it's the medicines such as warfarin or statins being the last straw that breaks the camel's back so to speak. I know because I have been diagnosed / assessed as such.

    Degenerative particularly due to walking in shoes on pavements. The shoes may not be cheap ones but they may not be right for the wearer.

    Injuries (sport or general)

    AF itself, particularly those with persistent or permanent.

    Circulation issues due to vascular or valve problems in leg.

    Medications (statins in particular) but includes warfarin.

    Lack of or insufficient exercise or mobility.

    Coldness.

    Back and posture problems particularly lower back.

    Knee problems.

    Incorrect footware particularly instep and width. However if shoes are too long so as to get width etc then that can cause problems because shoe ratio is wrong.

    There were some others but can't think of them just now.

  • Could be Gout. I have gout and it does what you are referring to. To much uric acid. A blood test can give you an indication if that's the problem.

  • I get a severe pain in my left heel only and it has started since I had to go on various drugs to treat AF and including Warfarin. Initially I thought it might be plantar fasciitis but it hurts very little when I'm walking, standing etc. but about an hour after lying down the pain is intense. In fact I spend most of the night sitting up to sleep. I had never linked it with the drugs I'm taking but you've given me food for thought. Thank you.

  • Thanks for this. Ironically mine seems to improve when I lie down. I'm convinced it's the nerves not bones or tendons. I'm seeing my EP on Monday I'll see if he can help.

You may also like...